Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 6, NWS Wichita, KS

May 13, 2005Chase County, Kansas

NWS Wichita, KS issued this flash flood warning at May 13, 2005, 2:09 AM CDT for Chase County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 2:09 AM CDT (07:09 UTC)
Expired
May 13, 2005, 8:15 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chase County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 7.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1203 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 130714
FFWICT
KSC017-131315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
209 AM CDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHASE COUNTY IN CENTRAL KANSAS.

* UNTIL 815 AM CDT.

* AT 205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED ACROSS THE WARNED
  AREA. DOPPLER RADAR ESTIMATED BETWEEN 2 TO 4 INCHES OF RAIN HAD
  FALLEN ACROSS MUCH OF THE COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...COTTONWOOD FALLS...ELMDALE...MATFIELD GREEN...           
  SAFFORDVILLE...STRONG CITY...BAZAAR...HYMER AND WONSEVU. IF YOU 
  ARE TRAVELING ALONG THE KANSAS TURNPIKE, BE CAUTIOUS AT LOW SPOTS
  ALONG YOUR ROUTE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

THIS WARNING REPLACES THE PREVIOUS FLOOD WARNING FOR CHASE COUNTY.

LAT...LON 3810 9683 3810 9636 3850 9636 3850 9680

$$

/DARMOFAL
1 follow-up statement
000 
WGUS73 KICT 130958
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
456 AM CDT FRI MAY 13 2005

KSC017-131315-
CHASE KS-
456 AM CDT FRI MAY 13 2005

...FLASH FLOOD WARNING CONTINUES FOR CHASE COUNTY UNTIL 815 AM CDT...

AT 454 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED ACROSS THE WARNED 
AREA. DOPPLER RADAR ESTIMATED BETWEEN 3 TO 5 INCHES OF RAIN SINCE
THURSDAY EVENING ACROSS MUCH OF THE COUNTY, ESPECIALLY WEST OF
COTTONWOOD FALLS.

THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. 
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING 
INCLUDE...COTTONWOOD FALLS...ELMDALE...MATFIELD 
GREEN...SAFFORDVILLE...STRONG CITY...BAZAAR...HYMER AND WONSEVU.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA.

LAT...LON 3810 9683 3810 9636 3850 9636 3850 9680

$$

/DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:32 PM CDT, 10 hours 37 minutes earlier.

Area forecast discussion, May 12, 3:32 PM CDT, 10 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CDT THU MAY 12 2005

.DISCUSSION...

TONIGHT:
PRIMARY THREAT THROUGH EVENING IS GOING TO BE LARGE HAIL. IMPRESSIVE
MIDDLE LEVEL SHEAR...WITH 88D DATA ALREADY SHOWING MIDDLE LEVEL
ROTATION WITH STRONGER STORMS. NRLY STRAIGHT LINE HODOGRAPHS, SO
SPLITTING STORMS LIKELY. ANTICIPATE THE STRONGER STORMS TO DIMINISH
A BIT LATER THIS EVENING AS IT TRANSITIONS TO HEAVY RAIN THREAT.
NOT ANTICIPATING A LOT OF MVMT TO MAIN PRECIPITATION AREA UNTIL
AFTER 0600 UTC, WHEN 0600 UTC WORKSTATION ETA-KF SHOWS MCS ROLLING
INTO SOUTHEAST KS.  GIVEN LACK OF ANTICEDENT PRECIPITATION, WILL NOT
GO WITH FLOOD WATCH AT THIS TIME, BUT WILL HAVE TO MONITOR IT
CLOSELY.

FRI-FRI NIGHT:
BASED ON TRACK RECORD THE PAST FEW DAYS, WILL CONTINUE WITH COMBO OF
PERSISTENCE, ETA-KF WHICH ALL SUGGEST THAT PRECIPITATION WILL BE
SPARCE IN THE MORNING, WITH NEXT ROUND CLIPPING THE NE PORTION OF
FORECAST AREA, MOST LIKELY DURING THE AFTERNOON. PRECIPITATION
SHOULD GRADIENT END FROM THE NORTHWEST DURING THE EVENING.  SOME
SEVERE THREAT, BUT WILL BE DEPENDENT ON CLOUDS/AIRMASS RECOVERY.

SAT-MON:
RELATIVE TO THE EARLIER PERIODS, RELATIVELY QUIET WEATHER
ANTICIPATED WITH SURFACE RIDGE AXIS MOVING ACROSS THE AREA.  LITTLE
CHANGE TO GOING FORECAST. -HOWERTON

TUESDAY THROUGH THURSDAY:

MAIN FORECAST PROBLEM DURING THIS PERIOD IS CONVECTION.  FORECAST
CONFIDENCE IS MEDIUM.

DURING THE PERIOD, GFS/ECMWF ARE IN AGREEMENT WITH THE RIDGE
BUILDING OVER THE CENTRAL UNITED STATES.  THIS IS DEPICTED WELL BY
THE 5 DAY MEAN OF THE 500 MB HEIGHTS.  THEY ALSO ARE IN GENERAL
AGREEMENT IN THE TIMING OF THE RETURN OF SOUTHWESTERLY FLOW OVER THE
FORECAST AREA MONDAY NIGHT AS WELL AS THE PROSPECT FOR NOCTURNAL
CONVECTION MONDAY NIGHT OVER THE HIGH PLAINS AND UPPER MISSISSIPPI
RIVER VALLEY.

DURING THE MIDDLE OF THE WEEK, THE GFS PUSHES A COLD FRONT ALL THE
WAY INTO THE FORECAST AREA WHILE THE ECMWF KEEPS IT FURTHER NORTH.
AT THIS TIME, BELIEVE THAT THE GFS IS BEING AFFECTED ADVERSELY BY
THE DEVELOPMENT OF A STRONG CONVECTIVELY INDUCED COLD POOL THAT
PUSHES THE COLD FRONT SOUTH.

GIVEN THE MEAN PATTERN OF RIDGE BUILDING, AM INCLINED TO THINK THAT
THE SURFACE FEATURES WILL NOT PROGRESS MUCH UNTIL LATE IN THE WEEK.
THE DRYLINE SHOULD REMAIN ALONG THE WESTERN PART OF THE STATE WITH
SOUTHERLY SURFACE FLOW ACROSS THE FORECAST AREA.  THIS WILL PRODUCE
THE BEST CHANCE FOR CONVECTION OVER THE WESTERN PORTION OF THE
FORECAST AREA WITH TEMPERATURES WELL ABOVE GFS MOS.

KRC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  72  50  73 /  80  40  40   5
HUTCHINSON      57  71  48  72 /  80  40  30   5
NEWTON          59  72  49  71 /  80  40  40   5
ELDORADO        62  72  50  71 /  80  40  50   5
WINFIELD-KWLD   63  73  51  73 /  80  40  40  10
RUSSELL         50  70  46  69 /  50  40  20   0
GREAT BEND      52  70  46  71 /  60  30  20   0
SALINA          54  69  47  69 /  80  40  30   0
MCPHERSON       56  71  48  70 /  80  40  30   5
COFFEYVILLE     65  76  53  71 /  70  70  60  10
CHANUTE         64  74  52  70 /  80  60  60  10
IOLA            64  73  51  70 /  80  60  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HOWERTON/KRC
Hazardous weather outlook, May 12, 9:30 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
930 PM CDT THU MAY 12 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
930 PM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
THE OVERNIGHT HOURS ACROSS MAINLY SOUTH CENTRAL KANSAS AND SOUTHEAST
KANSAS. VERY HEAVY RAINFALL IS LIKELY, WHICH WILL PRODUCE LOCALIZED
FLOODING AS STORMS DEVELOP AND MOVE NORTHEAST ACROSS THE SAME
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FOR FRIDAY AND
FRIDAY NIGHT. HEAVY RAINFALL WILL BE POSSIBLE FRIDAY MORNING OVER
SOUTH CENTRAL AND SOUTHEAST KANSAS, AS A COLD FRONT MOVES SLOWLY
EAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER REPORTS OF
FLOODING ARE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JAKUB/KLEINSASSER/SEDLOCK

In the hours before

Local storm report, May 12, 8:43 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
843 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     FLOOD            STERLING                38.21N 98.21W
05/12/2005                   RICE               KS   PUBLIC

            MINOR STREET FLOODING REPORTED ACROSS THE CITY.

&&

BRW
Local storm report, May 12, 11:18 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1118 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     FLOOD            2 N DURHAM              38.51N 97.23W
05/12/2005                   MARION             KS   LAW ENFORCEMENT

            WATER REPORTED OVER 290TH ROAD...FROM FIELD RUNOFF.

&&

BRW
Local storm report, May 12, 11:21 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1121 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLOOD            MCPHERSON               38.37N 97.66W
05/12/2005                   MCPHERSON          KS   LAW ENFORCEMENT

            MINOR STREET FLOODING REPORTED ON THE NORTH END OF THE
            CITY OF MCPHERSON.

&&

BRW
Local storm report, May 12, 11:36 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1136 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     FLASH FLOOD      RAMONA                  38.60N 97.06W
05/12/2005                   MARION             KS   LAW ENFORCEMENT

            B STREET NORTH OF 2ND STREET WASHED OUT. LYON CREEK OUT
            OF ITS BANKS.

&&

BRW
Local storm report, May 12, 11:38 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1138 PM CDT THU MAY 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     FLASH FLOOD      2 E RAMONA              38.60N 97.03W
05/12/2005                   MARION             KS   LAW ENFORCEMENT

            360TH AND SUNFLOWER ROAD WASHED OUT.

&&

BRW
Special weather statement, May 13, 12:01 AM CDT, 2 hours 8 minutes before
KSZ050>053-067>070-082-083-091>094-130520-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1201 AM CDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH
261 FOR THE FOLLOWING AREAS. NO AREAS REMAIN WITH THIS WATCH.

SEVERE THUNDERSTORM WATCH 261 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES, CHASE, RICE, MARION, MCPHERSON, HARPER, RENO, HARVEY,
SEDGWICK, KINGMAN, SUMNER, BUTLER, COWLEY, ELK, GREENWOOD.

TES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:36 PM CDTFlash Flood WarningICTMarion6 hr
May 13, 7:42 AM CDTFlash Flood WarningICTChase5 hr
May 13, 9:55 AM CDTFlash Flood WarningICTMcPherson6 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.